Alert archive / Montana / High Wind Watches in 2013

High Wind Watch 2, NWS Missoula, MT

October 25, 2013Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this high wind watch at Oct 25, 2013, 12:40 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Oct 27, 2013, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2013, 12:40 PM MDT (18:40 UTC)
In effect from
Oct 27, 2013, 6:00 PM MDT
Expired
Oct 26, 2013, 1:56 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WWUS75 KMSO 251840
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1240 PM MDT FRI OCT 25 2013

MTZ003-261100-
/O.NEW.KMSO.HW.A.0002.131028T0000Z-131028T1800Z/
FLATHEAD/MISSION VALLEYS-
1240 PM MDT FRI OCT 25 2013

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING. 

* IMPACTS/TIMING: HIGH WINDS ARE LIKELY TO DEVELOP LATE SUNDAY
  AFTERNOON AND CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY
  INCLUDE TREE DAMAGE AND BLOCKED ROADS AS WELL AS DIFFICULT
  DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. IN ADDITION...THE
  STRONG NORTH WINDS WILL CREATE DANGEROUS WAVE CONDITIONS ON
  FLATHEAD LAKE AND OTHER AREA LAKES. DOCK AND BOAT DAMAGE WILL BE
  POSSIBLE FOR EXPOSED AREAS...MAINLY FOR SOUTHERN PORTIONS OF THE
  LAKE.

* WINDS: NORTHEAST TO EAST WINDS DEVELOPING LATE SUNDAY AFTERNOON
  AND INCREASING TO 30 TO 40 MPH. GUSTS OF 50 TO 60 MPH WILL BE
  LIKELY OVERNIGHT SUNDAY NIGHT.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
379 
WWUS75 KMSO 260936
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
336 AM MDT SAT OCT 26 2013

MTZ003-262100-
/O.CON.KMSO.HW.A.0002.131028T0000Z-131028T1800Z/
FLATHEAD/MISSION VALLEYS-
336 AM MDT SAT OCT 26 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING. 

* IMPACTS/TIMING: HIGH WINDS ARE LIKELY TO DEVELOP LATE SUNDAY
  AFTERNOON AND CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY
  INCLUDE TREE DAMAGE AND BLOCKED ROADS AS WELL AS DIFFICULT
  DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. IN
  ADDITION...STRONG NORTH WINDS WILL CREATE DANGEROUS WAVE
  CONDITIONS ON FLATHEAD LAKE AND OTHER AREA LAKES. DOCK AND BOAT
  DAMAGE WILL BE POSSIBLE FOR EXPOSED AREAS...MAINLY FOR SOUTHERN
  PORTIONS OF FLATHEAD LAKE.

* WINDS: NORTH TO NORTHEAST WINDS DEVELOPING LATE SUNDAY AFTERNOON AND
  INCREASING TO 30 TO 40 MPH. GUSTS OF 50 TO 60 MPH WILL BE LIKELY
  OVERNIGHT SUNDAY NIGHT.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON


&&

$$
168 
WWUS75 KMSO 261956
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT SAT OCT 26 2013

MTZ003-271200-
/O.UPG.KMSO.HW.A.0002.131028T0000Z-131028T1800Z/
/O.NEW.KMSO.HW.W.0003.131028T0000Z-131028T1800Z/
FLATHEAD/MISSION VALLEYS-
156 PM MDT SAT OCT 26 2013

...HIGH WIND WARNING IN EFFECT FROM 6 PM SUNDAY TO NOON MDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO NOON MDT MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* * IMPACTS/TIMING: HIGH WINDS WILL DEVELOP LATE SUNDAY AFTERNOON AND
  CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY INCLUDE TREE DAMAGE
  AND BLOCKED ROADS AS WELL AS DIFFICULT DRIVING CONDITIONS FOR
  HIGH PROFILE VEHICLES. THERE WILL ALSO BE A SHORT PERIOD OF TIME
  LATE SUNDAY WHERE SNOW WILL MIX WITH WIND AND REDUCE
  VISIBILITIES AND BRIEFLY IMPACT ROAD CONDITIONS.

* IN ADDITION... STRONG NORTH WINDS WILL CREATE DANGEROUS WAVE
  CONDITIONS ON FLATHEAD LAKE AND OTHER AREA LAKES. DOCK AND BOAT
  DAMAGE DUE TO WAVE HEIGHTS APPROACHING 6 FEET WILL BE POSSIBLE
  FOR EXPOSED AREAS...MAINLY FOR SOUTHERN PORTIONS OF FLATHEAD
  LAKE.

* WINDS: NORTH TO NORTHEAST WINDS DEVELOPING LATE SUNDAY 
  AFTERNOON AND INCREASING TO 30 TO 40 MPH. GUSTS OF 50 TO 60 
  MPH WILL BE LIKELY OVERNIGHT SUNDAY NIGHT. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ005-271200-
/O.NEW.KMSO.WI.Y.0008.131028T0000Z-131028T1800Z/
MISSOULA/BITTERROOT VALLEYS-
156 PM MDT SAT OCT 26 2013

...WIND ADVISORY IN EFFECT FROM 6 PM SUNDAY TO NOON MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO NOON MDT
MONDAY. 

* IMPACTS/TIMING: STRONG WINDS WILL DEVELOP LATE SUNDAY AFTERNOON
  AND CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY INCLUDE TREE
  AND POWER LINE DAMAGE AS WELL AS DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES. THERE WILL ALSO BE A SHORT PERIOD OF
  TIME LATE SUNDAY WHERE SNOW WILL MIX WITH WIND AND REDUCE
  VISIBILITIES AND BRIEFLY IMPACT ROAD CONDITIONS.

* WINDS: NORTH WINDS SUSTAINED 25 TO 35 MPH WITH GUST UP TO 45 MPH
  AND HIGHER.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ001-271200-
/O.NEW.KMSO.WI.Y.0008.131028T0000Z-131028T1800Z/
KOOTENAI/CABINET REGION-
156 PM MDT SAT OCT 26 2013

...WIND ADVISORY IN EFFECT FROM 6 PM SUNDAY TO NOON MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO NOON MDT
MONDAY. 

* IMPACTS/TIMING: STRONG WINDS WILL DEVELOP LATE SUNDAY AFTERNOON
  AND CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY INCLUDE TREE
  AND POWER LINE DAMAGE AS WELL AS DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES. THERE WILL ALSO BE A SHORT PERIOD OF TIME
  LATE SUNDAY WHERE SNOW WILL MIX WITH WIND AND REDUCE
  VISIBILITIES AND BRIEFLY IMPACT ROAD CONDITIONS.

* WINDS:  NORTH WINDS SUSTAINED 25 TO 35 MPH WITH GUST UP TO 45 MPH
  AND HIGHER.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ004-271200-
/O.NEW.KMSO.WI.Y.0008.131028T0000Z-131028T1800Z/
LOWER CLARK FORK REGION-
156 PM MDT SAT OCT 26 2013

...WIND ADVISORY IN EFFECT FROM 6 PM SUNDAY TO NOON MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO NOON MDT
MONDAY. 

* IMPACTS/TIMING: STRONG WINDS WILL DEVELOP LATE SUNDAY AFTERNOON
  AND CONTINUE THROUGH MONDAY MORNING. IMPACTS MAY INCLUDE TREE
  AND POWER LINE DAMAGE AS WELL AS DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES. THERE WILL ALSO BE A SHORT PERIOD OF
  TIME LATE SUNDAY WHERE SNOW WILL MIX WITH WIND AND REDUCE
  VISIBILITIES AND BRIEFLY IMPACT ROAD CONDITIONS, MAINLY OVER
  LOOKOUT PASS.

* WINDS:  NORTH WINDS SUSTAINED 25 TO 35 MPH WITH GUST UP TO 45 MPH
  AND HIGHER.

* LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 
  LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Oct 25, 3:39 AM MDT, 9 hours 1 minute earlier.

Area forecast discussion, Oct 25, 3:39 AM MDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
339 AM MDT Fri Oct 25 2013

...A SIGNIFICANT CHANGE INTO WINTER CONDITIONS EARLY NEXT WEEK...

.DISCUSSION...For those living in valleys of extreme NW Montana,
you can expect stratus/fog to continue once again today, and on
Saturday as well. Stable conditions will do little to help eradicate
any stratus/fog in these areas, so unfortunately...cooler temps
and gray skies will continue today.

Across the rest of the Northern Rockies, another day similar to
the previous few days is expected. Clear skies, mild temperatures,
and light winds will be present today and Saturday.

The models continue to indicate a very strong cold front swinging
through the Northern Rockies Sunday into Monday. The latest model
runs are showing that the front will push into area slightly faster then
previous solutions. Northwest Montana could start being impacted
by Sunday morning/early afternoon. The front is anticipated to be
near Missoula by late Sunday afternoon/early evening. Then, it
will finally push through the Butte/Blackfoot region and Lemhi
county during Sunday evening.

This system will develop a closed-low near southwest Idaho, which
will keep moisture wrapping around into areas across southwest
Montana and north central Idaho Monday into Monday night, further
adding to snowfall accumulations. This whole system will cause
major impacts to the region. Temperatures will drop 20 to 30
degrees from Sunday to Monday, with wind chills potentially reaching
the single digits and teens on Monday morning.

As the cold front infiltrates the region, north to northeast winds will
increase to 20 to 30 mph with gusts as high as 45 mph. A few narrow
canyon locations could experience wind gusts in excess of 50 mph.
This system will cause widespread precipitation as snow levels
quickly fall. Snow will be a major impact to the higher terrain
and mountain passes. The wrap-around moisture on Monday could
cause significant snow over southwest Montana (Silver Bow,
Granite, southern Powell, Deer Lodge counties), and Lemhi county
in Idaho. Snow amounts in the valleys along highway 93 and west are
more difficult to pin point at this time, but confidence is high
that measurable snowfall will fall.

The models are still indicating a ridge of high pressure building
back over the region on Wednesday. Despite this, the latest solutions
are trending towards a showery Thursday and Friday.

&&

.AVIATION...Very little, if any, changes are expected today across
the Northern Rockies compared to Thursday. Fog and low stratus
will continue to pose a problem for aviation sites in west-central
and northwest Montana. Fog and stratus will linger for most of the
day around Libby and Eureka of northwest Montana, while it is
expected to burn off and lift in areas around KMSO and KGPI by mid
morning. Otherwise clear skies can be expected across the Northern
Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
Hazardous weather outlook, Oct 24, 1:59 PM MDT, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT THU OCT 24 2013

IDZ005>010-MTZ001>007-043-252100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
159 PM MDT THU OCT 24 2013 /1259 PM PDT THU OCT 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT PASSING THROUGH THE REGION SUNDAY LATE AFTERNOON
INTO MONDAY WILL CAUSE TEMPERATURES TO DROP 20-30 DEGREES FROM
BETWEEN SUNDAY AND MONDAY AFTERNOONS. STRONG WINDS WILL ACCOMPANY
THE COLD AIR POTENTIALLY CAUSING WIND CHILLS IN THE SINGLE DIGITS
AND TEENS OVERNIGHT AND DURING THE MORNING HOURS. WIND GUSTS IN
EXCESS OF 50 MPH ARE POSSIBLE NEAR EAST-WEST ORIENTED CANYONS,
INCLUDING BAD ROCK CANYON AND POTENTIALLY HELLGATE CANYON.
FORECASTS VARY A LOT, BUT 1 TO 5 INCHES OF SNOW IS ALSO POSSIBLE,
MAINLY EAST OF MISSOULA AND KALISPELL.

STRONG, COLD WINDS OVER THE WARM WATERS OF FLATHEAD LAKE ARE ALSO
A GOOD SETUP FOR LARGE, AND POTENTIALLY DAMAGING WAVES ON THE LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 12:34 PM MDTWinter Storm WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more40 hr

Nearby

High Wind Watches in Montana, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.